Alert archive / Illinois / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 18, NWS Lincoln, IL

May 8, 2014Knox County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 2014, 5:11 PM CDT for Knox County, Illinois. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2014, 5:11 PM CDT (22:11 UTC)
Expired
May 8, 2014, 5:45 PM CDT
In force
34 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 63 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.2 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2014-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1312 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2014-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1312 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1159 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

695 
WUUS53 KILX 082211
SVRILX
ILC095-082245-
/O.NEW.KILX.SV.W.0018.140508T2211Z-140508T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
511 PM CDT THU MAY 8 2014

THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN KNOX COUNTY IN WEST CENTRAL ILLINOIS...

* UNTIL 545 PM CDT

* AT 509 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GALESBURG...
  AND MOVING NORTHEAST AT 40 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

  SOURCE...RADAR INDICATED.

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
           ROOFS...SIDING AND TREES.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RIO AND WATAGA AROUND 520 PM CDT.
  ONEIDA AROUND 525 PM CDT.
  ALTONA AROUND 530 PM CDT.

THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
      4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2211Z 212DEG 34KT 4100 9042

HAIL...1.00IN
WIND...60MPH

$$

BARNES
2 follow-up statements
440 
WWUS53 KILX 082225
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
525 PM CDT THU MAY 8 2014

ILC095-082245-
/O.CON.KILX.SV.W.0018.000000T0000Z-140508T2245Z/
KNOX IL-
525 PM CDT THU MAY 8 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
KNOX COUNTY UNTIL 545 PM CDT...

AT 523 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR RIO...AND
MOVING NORTHEAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.

SOURCE...RADAR INDICATED.

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING AND TREES.

THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
NORTHWESTERN KNOX COUNTY.

INTERSTATE 74 BETWEEN MILE MARKERS 34 AND 46.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
      4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2225Z 212DEG 34KT 4111 9033

HAIL...1.00IN
WIND...60MPH

$$

BARNES
082 
WWUS53 KILX 082239
SVSILX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
539 PM CDT THU MAY 8 2014

ILC095-082249-
/O.EXP.KILX.SV.W.0018.000000T0000Z-140508T2245Z/
KNOX IL-
539 PM CDT THU MAY 8 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN KNOX COUNTY WILL
EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 4115 9006 4115 9005 4092 9042 4094 9045
      4115 9045 4116 9044 4116 9017
TIME...MOT...LOC 2239Z 212DEG 34KT 4122 9024

$$

BARNES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 2:59 PM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, May 8, 2:59 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
259 PM CDT Thu May 8 2014

.DISCUSSION...
ISSUED 258 PM CDT Thu May 8 2014

Temperatures warming nicely across the forecast area today, with
gusty south-southwest winds and mainly some high clouds. Mostly in
the mid 80s, although some 90 degree temperatures reported at
Champaign and Rantoul at 2 pm. Convection developing as expected
west of the Mississippi River, with one cluster over
Minnesota/Iowa along the warm front, and the second developing
over western Missouri just ahead of the cold front. Both fronts
are tied into a surface low over northeast Nebraska.

Initial forecast concerns are with thunderstorm trends through
Friday including severe threat, followed by timing of
showers/storms for much of the first half of next week.

SHORT TERM...Tonight through Friday Night:

Latest mesoscale analysis showing CAPE's of 1000-1500 J/kg over
the forecast area, with the cap eroding along the Mississippi
River. Latest HRRR has the storms reaching the Illinois River
valley by around 6 pm and I-57 toward 9-10 pm. Areas west of I-55
most likely to see any severe weather as the instability will be
decreasing by the time the storms make it further east. Hail/wind
remains the primary concern with the storms. Secondary line of
showers/storms immediately ahead of the front will begin to move
in after midnight, but think the severe threat will be be over by
that point.

Extent of overnight convection will dictate where the severe
threat is for Friday. Areas south of I-70 would be most likely as
the front comes in and with outflows from the earlier convection
around, but additional instability would likely have to come
during the afternoon in between periods of storms. Will mention
categorical PoP's over 80% across the southeast third of the
forecast area through the day, with not the rain not fully moving
out of the southeast CWA until closer to midnight. Further west,
will largely go dry west of I-55 during the afternoon.

LONG TERM...Saturday through Thursday:

Short period of dry weather on tap for Saturday as a narrow ridge
axis slides by, but next wave will be approaching from the Plains.
Have added some slight chance PoP's in the afternoon west of I-55,
but main period of convection will develop Saturday night. Will
introduce likely PoP's late Saturday night across about the
northwest 2/3 of the forecast area, lingering into Sunday across
the north as remnants of an MCS move across the area.

The forecast from Sunday night into Monday night is more of a
challenge. The GFS is much faster than the ECMWF or Canadian
models by surging a cold front through the area Monday night,
while the latter models are close to 24 hours slower. This slower
solution would keep a good part of Sunday night and Monday dry.
This appears to be tied into phasing of the long wave trough across
the Rockies Sunday night, with the GFS featuring a more
progressive wave and the ECMWF cutting off a low over the northern
Dakotas for a time early next week. Am trending the blended model
grids on the slower side, but have not completely eliminated any
PoP's Monday/Tuesday.

Deep upper trough over the central U.S. to provide a period of
cooler weather for the middle of the week. Will see highs only in
the 60s much of the Tuesday-Thursday period.

Geelhart

&&

.AVIATION...
ISSUED 104 PM CDT Thu May 8 2014

Timing of convection remains tricky later today and tonight as
short-term model solutions are not in good agreement. 14z HRRR
features a broken line of thunderstorms coming into the Illinois
River Valley by around 00z, then steadily pushes it eastward to
I-57 by 04z. Meanwhile, the 12z NAM has similar timing with
regards to precip onset, but then shows widespread showers/thunder
continuing across the entire area throughout the night into Friday
morning. With 40-45kt 850mb jet currently focused across the
Plains expected to shift eastward into Illinois tonight, think the
wetter NAM may be the way to go. As such, think current convection
approaching the Ozarks will spread northeastward into central
Illinois this evening, then persist overnight as low-level jet
strengthens. Based on NAM forecast soundings and cross-sections,
will introduce predominant rain with VCTS between 01z and 04z.
Ceilings will initially be VFR, but will drop into the MVFR
category after midnight, then remain there through 18z Fri.
Overnight rain/thunder area will gradually shift eastward and exit
the TAF sites between 13z and 16z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, May 8, 3:04 PM CDT, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
304 PM CDT THU MAY 8 2014

ILZ027>031-036>038-040>043-047>053-091100-
CASS-CHRISTIAN-DE WITT-FULTON-KNOX-LOGAN-MACON-MARSHALL-MASON-
MCLEAN-MENARD-MORGAN-PEORIA-SANGAMON-SCHUYLER-SCOTT-STARK-
TAZEWELL-WOODFORD-
304 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TONIGHT. A FEW OF THE STORMS COULD BECOME SEVERE DURING THE
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO FRIDAY MORNING...THEN
THE EMPHASIS FOR ADDITIONAL STORM DEVELOPMENT WILL SHIFT EAST OF
THE I-55 CORRIDOR BY FRIDAY AFTERNOON.

AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING
STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION
SATURDAY NIGHT THROUGH MONDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 5 AND 10 PM.

ILZ044>046-054>057-061>063-066>068-071>073-091100-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
304 PM CDT THU MAY 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

AN APPROACHING COLD FRONT WILL TRIGGER THUNDERSTORMS ACROSS THE
AREA TONIGHT. SEVERE WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SHOWERS AND THUNDERSTORMS WILL GRADUALLY COME TO AN END FRIDAY
MORNING...HOWEVER ANOTHER ROUND OF STORMS WILL BE POSSIBLE AHEAD
OF THE COLD FRONT LATER IN THE DAY. A FEW OF THE STORMS COULD
BECOME SEVERE EAST OF THE I-55 CORRIDOR FRIDAY AFTERNOON AND
EVENING...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS.

AFTER A BRIEF LULL FRIDAY NIGHT AND SATURDAY...ANOTHER SLOW-MOVING
STORM SYSTEM WILL BRING STORM CHANCES BACK INTO THE REGION
SATURDAY NIGHT THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HOWEVER...IT
MAY BE REQUIRED FRIDAY AFTERNOON AND EVENING...BETWEEN 3 AND 10 PM.

BARNES

In the hours before

Special weather statement, May 8, 5:09 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LINCOLN IL
509 PM CDT THU MAY 8 2014

ILZ027-082300-
KNOX-
509 PM CDT THU MAY 8 2014

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN KNOX COUNTY UNTIL
600 PM CDT...

AT 505 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ABINGDON...OR 11 MILES SOUTHWEST OF
GALESBURG...MOVING NORTHEAST AT 45 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  GALESBURG...
  KNOXVILLE...
  WATAGA...
  RIO...
  ONEIDA...
  VICTORIA...

OTHER LOCATIONS AFFECTED INCLUDE...GALESBURG AIRPORT...EAST GALESBURG
AND HENDERSON.

PEOPLE NEAR THESE LOCATIONS SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

LAT...LON 4112 8999 4072 9040 4072 9041 4074 9045
      4115 9045 4115 8999
TIME...MOT...LOC 2209Z 211DEG 38KT 4085 9044

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 5:09 PM CDTSpecial Weather StatementILXKnox51 min
May 8, 6:05 PM CDTSpecial Weather StatementILXFulton25 min
May 8, 6:33 PM CDTSpecial Weather StatementILXMarshall42 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.